Alert archive / Vermont / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 9, NWS Burlington, VT

May 4, 2018Essex County, Franklin County, Orleans County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at May 4, 2018, 6:54 PM EDT for Essex County, Franklin County, Orleans County, Vermont. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2018, 6:54 PM EDT (22:54 UTC)
Expired
May 4, 2018, 7:39 PM EDT
In force
45 min
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Essex County, VT, Franklin County, VT, Orleans County, VT

The radar

The Burlington radar (KCXX), 90 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 7:00 PM EDTHAIL 1.75Richford, VT
May 4, 7:05 PM EDTHAIL 1.25Richford, VT
May 4, 7:06 PM EDTTSTM WND DMGJay, VTTREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 3:16 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 10.9 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2018-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2018-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
898 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

659 
WUUS51 KBTV 042254
SVRBTV
VTC009-011-019-050000-
/O.NEW.KBTV.SV.W.0009.180504T2254Z-180505T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Burlington VT
654 PM EDT FRI MAY 4 2018

The National Weather Service in Burlington has issued a

* Severe Thunderstorm Warning for...
  Northern Orleans County in northeastern Vermont...
  Northwestern Essex County in northeastern Vermont...
  Northeastern Franklin County in northwestern Vermont...

* Until 800 PM EDT

* At 654 PM EDT, a severe thunderstorm was located over Berkshire,
  moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and powerlines.

* Locations impacted include...
  Newport City, Island Pond, Enosburg Falls, Orleans, Derby Center,
  Charleston, Jay, Newport Town, Jay In Franklin County, Orleans
  Village, Berkshire, Montgomery Center, Brownington, Montgomery,
  Coventry, Troy, Lake Carmi State Park, Brownington Village,
  Enosburg and Irasburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM EDT for northeastern
and northwestern Vermont.

LAT...LON 4478 7165 4483 7287 4502 7290 4500 7224
      4501 7174
TIME...MOT...LOC 2254Z 260DEG 30KT 4497 7278 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
382 
WWUS51 KBTV 042339
SVSBTV

Severe Weather Statement
National Weather Service Burlington VT
739 PM EDT FRI MAY 4 2018

VTC009-011-019-042347-
/O.CAN.KBTV.SV.W.0009.000000T0000Z-180505T0000Z/
Orleans VT-Essex VT-Franklin VT-
739 PM EDT FRI MAY 4 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ORLEANS...
NORTHWESTERN ESSEX AND NORTHEASTERN FRANKLIN COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

A tornado watch remains in effect until 1000 PM EDT for northeastern
and northwestern Vermont.

Remember, a Severe Thunderstorm Warning still remains in effect for 
southeastern Franklin County in Vermont and southern and central 
Orleans County in Vermont until 815 PM.

LAT...LON 4478 7165 4483 7287 4502 7290 4500 7224
      4501 7174
TIME...MOT...LOC 2336Z 260DEG 30KT 4503 7230 

$$

RSD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:58 PM EDT, 2 hours 56 minutes earlier.

Area forecast discussion, May 4, 3:58 PM EDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
358 PM EDT Fri May 4 2018

.SYNOPSIS...
Strong to severe storms are anticipated this afternoon with
good instability, shear and forcing ahead of a cold front
approaching from the west. The threat threat for severe weather
will diminish after sunset. Following the front, a strong low
level jet will move over the Adirondack and Green Mountains and
produce gusty winds from the west at 40 to 55 mph across
northern New York and southern Vermont. Winds will begin to
taper off around sunrise on Saturday and a nice day is on tap
with clearing skies and seasonably warm temperatures. Another
shot of rain is possible on Sunday but the upcoming week looks
to be dry.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
As of 353 PM EDT Friday...Active evening on tap for the North
Country with severe thunderstorms still expected to affect the
region. A Tornado Watch is in effect most of Vermont and
northern New York until 10 pm tonight. Isolated tornadoes,
widespread damaging winds, and perhaps some hail up to 1 inch
are possible. Heavy rain is also a concern.

A potent upper shortwave is quickly pushing across the Great Lakes
this afternoon. Meanwhile, a warm front has lifted into the northern
NY/northern and central VT, ushering in a warm and moist airmass.
This combined with breaks in the cloud cover has allowed the
atmosphere to finally destabilize; SPC mesoanalysis shows MUCAPE of
500-1000 J/kg spreading into Rutland/Windsor Counties and up into
the Adirondacks and southern Saint Lawrence Valley. We are just
starting to see showers and thunderstorms develop out ahead of the
upper wave/surface low, and this activity is now lifting into the
Saint Lawrence Valley. This trend of developing discrete cells will
continue along/just south of the international border through this
afternoon. Shear is impressive; 0-6km bulk shear is already 45-55 kt
and this will only increase as a strong 75+ kt jet rotates around
the approaching low/upper wave. Hence expect these discrete cells
will likely rotate and have the potential of producing damaging
winds, perhaps some large hail, and isolated tornadoes. As we head
toward evening, the cold front extending southward from the surface
low will cross the region from west to east. A line of thunderstorms
is expected to develop along the front, with more widespread
damaging winds likely as it passes through. Regardless of convective
mode, heavy rainfall is also very likely due to anomalously high
PWATs of 1.5+ inches across the region. Although storms will have a
very fast east or northeast motion, soils are already very saturated
and streams running high from antecedent rainfall and snowmelt.
Therefore flooding is also of concern, particularly in far northern
NY/VT where the aforementioned secondary squall line will follow the
discrete cellular activity that is expected this afternoon. Drier
air will follow behind the cold front, quickly bringing the
thunderstorms to an end, by 10 pm or shortly thereafter.

Once the convection exits to our east this evening, the focus will
turn to a more widespread synoptic wind event as the strong jet
pushes eastward across the North Country. Cold advection behind the
front will allow the stronger winds to mix to the surface. Given 60-
70+ kt will exist at 850 mb, this will make gusts of 45-50 mph very
possible across the region, particularly in the higher terrain.
Locally higher gusts are possible on the eastern slopes as Froude
numbers indicate the potential for mountain waves. Given saturated
soils, downed trees and/or power outages are a distinct possibility,
even in those areas that don't see the highest winds.

Much quieter weather on tap for Saturday as weak ridging builds
across the region. The drier airmass behind the front will result in
lots of sunshine during the day. Winds will still be a little on the
breezy side, but overall it will a pleasant day with highs in the
mid 60s to around 70. Clouds will increase Saturday night ahead of
low pressure which will skirt by to our south. Lows will be in the
lower 40s to around 50.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
As of 353 PM EDT Friday...Sunday will bring a return of the
rain as multiple disturbances move over the area. An upper
wave/weak surface low will bring spread precipitation northward
Sunday afternoon. By Sunday evening, an upstream longwave trough
over Ontario will sharpen into a potent shortwave and sweep the
much weaker southern stream feature away to the east. A strong
surface cold front within the sharpening trough will push
through the forecast area Sunday evening through night,
resulting in temperatures dropping around 30 degrees during the
course of the night. Morning lows in the 30s to low 40s should
be expected Monday morning, with some areas of the northern
Adirondacks forecast to drop below freezing. Some precipitation
during this time is possible as the shortwave moves through,
which would fall as some snow in the higher elevations of the
northern Adirondacks and as a cold rain elsewhere. Once the
shortwave moves through, the remainder of Monday will trend
drier but still cool, with highs only expected to reach the mid
to upper 50s.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 353 PM EDT Friday...Little to no change for the extended period
from previous forecast thinking as there remains good consensus
amongst medium/long range guidance that a welcomed period of
dry weather is in the cards with high pressure taking residence
over the Northeast. Monday will be the coolest day behind the
departing upper trough with highs only in the mid to upper 50s,
but as the low/mid flow returns to the south/southwest for the
remainder of the period, temps rebound back to above normal
levels with highs in the mid 60s to low 70s and lows in the 40s
to perhaps low 50s.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Through 18Z Saturday...Local MVFR continues to linger at a few
select terminals this afternoon, but expect mainly VFR to
prevail as we head toward evening. The main concern continues to
be the threat of strong to severe thunderstorms at all TAF sites
late this afternoon through the evening, roughly 21z Fri to 03z
Sat. Storms will move very quickly to the east at 40+ kts and
will be capable of producing damaging winds, large hail, and
very heavy rainfall. IFR/LIFR conditions will be likely in any
convection. A strong cold front will cross from west to east
00z- 03z Saturday, and this will serve to end storms but will
also bring strong winds with gusts to 50 kts possible. Some
locations may see significant LLWS depending on surface winds
behind the front. Conditions will improve to VFR late tonight,
mainly after 09z, which will then persist through 18z Saturday.
The strongest winds will occur 00z-06z Saturday, then subside
through the morning hours Saturday.

Outlook...

Saturday Night: VFR. NO SIG WX.
Sunday: VFR. Chance SHRA, Slight chance TSRA.
Sunday Night: Mainly MVFR, with local VFR possible. Chance SHRA.
Monday: MVFR/IFR conditions possible. NO SIG WX.
Monday Night: VFR. NO SIG WX.
Tuesday: VFR. NO SIG WX.
Tuesday Night: VFR. NO SIG WX.
Wednesday: VFR. NO SIG WX.

&&

.HYDROLOGY...
Lake Champlain continues to slowly climb closer to flood stage of
100 feet due to recent rainfall and continued high elevation
snowmelt. With additional rainfall expected today, confidence is
high that flood stage will be met sometime on Saturday or
Saturday night, and likely remain in flood through the next 5-7
days. While uncertainty exists with just how high the lake
level will peak, ensemble model forecasts indicate it should not
be above 100.5 feet which will limit impacts to the immediate
lakeshore where water will threaten some lake front properties
and low lying roads, piers and docks. Wind and wave action may
also compound flooding on windward facing shorelines.

In addition, a flood warning remains in effect for the Saranac Lake
area where a state of emergency has been declared. Emergency
management officials reported yesterday afternoon that several homes
and businesses were being impacted by high water, and with
additional rainfall expected today into tonight, flooding is
likely to continue.

&&

.MARINE...
South to southwest winds will increase this evening as a strong
jet passes across the region. Winds of 20 to 30 kt are expected
through midnight, then they will slowly subside as the jet exits
to the east. waves will be 3 to 5 feet.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Wind Advisory from 8 PM this evening to 8 AM EDT Saturday for
     VTZ001>012-016>019.
NY...Wind Advisory from 8 PM this evening to 8 AM EDT Saturday for
     NYZ026>031-034-035-087.

&&

SYNOPSIS...Hastings
NEAR TERM...Hastings
SHORT TERM...RSD
LONG TERM...Lahiff
AVIATION...Hastings
HYDROLOGY...Hastings
MARINE...Hastings
Hazardous weather outlook, May 4, 1:03 PM EDT, 5 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
103 PM EDT Fri May 4 2018

NYZ026>031-034-035-087-VTZ001>012-016>019-051715-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
103 PM EDT Fri May 4 2018

...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 AM EDT
SATURDAY...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...This Afternoon and Tonight.

Showers and thunderstorms are expected to develop this afternoon,
with some thunderstorms capable of producing damaging winds, large
hail, and heavy rainfall. Isolated tornadoes are also possible.

In addition, please listen to NOAA Weather Radio or go to
weather.gov on the Internet for more information about the following
hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 4, 6:12 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
612 PM EDT FRI MAY 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     3 S PAUL SMITHS         44.39N  74.25W
05/04/2018                   FRANKLIN           NY   TRAINED SPOTTER

            TREES DOWN

&&

EVENT NUMBER BTV1801310

VERASAMY
Local storm report, May 4, 6:13 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
613 PM EDT FRI MAY 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     TSTM WND DMG     BLOOMINGDALE            44.42N  74.10W
05/04/2018                   FRANKLIN           NY   TRAINED SPOTTER

            TREES DOWN

&&

EVENT NUMBER BTV1801311

VERASAMY
Local storm report, May 4, 6:18 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
618 PM EDT FRI MAY 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     RUSSELL                 44.43N  75.15W
05/04/2018                   ST. LAWRENCE       NY   UTILITY COMPANY

            TREES DOWN

&&

EVENT NUMBER BTV1801312

VERASAMY
Local storm report, May 4, 6:27 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
627 PM EDT FRI MAY 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     TSTM WND DMG     BRUSHTON                44.83N  74.51W
05/04/2018                   FRANKLIN           NY   EMERGENCY MNGR

            TREES AND WIRES DOWN.

&&

EVENT NUMBER BTV1801313

BANACOS
Local storm report, May 4, 6:29 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
629 PM EDT FRI MAY 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     BLOOMINGDALE            44.42N  74.10W
05/04/2018                   FRANKLIN           NY   BROADCAST MEDIA

            TREE DOWN. WIRES SMOKING.

&&

EVENT NUMBER BTV1801314

VERASAMY
Local storm report, May 4, 6:30 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
630 PM EDT FRI MAY 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     MALONE                  44.85N  74.29W
05/04/2018                   FRANKLIN           NY   EMERGENCY MNGR

            TREES AND WIRES DOWN

&&

EVENT NUMBER BTV1801315

BANACOS

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 3:11 AM EDTWind AdvisoryBTVAddison, Caledonia, Chittenden, Essex, Franklin, Grand Isle and 5 more24 hr
May 4, 4:02 AM EDTRiver Flood WarningBTVAddison, Chittenden, Franklin, Grand Isle, Rutland5 days
May 4, 5:41 PM EDTSevere Thunderstorm WarningBTVFranklin, Grand Isle64 min
May 4, 6:24 PM EDTSevere Thunderstorm WarningBTVAddison, Chittenden, Lamoille, Washington66 min
May 4, 7:12 PM EDTSevere Thunderstorm WarningBTVCaledonia, Chittenden, Franklin, Lamoille, Orleans, Washington63 min
May 4, 7:29 PM EDTSevere Thunderstorm WarningBTVAddison, Caledonia, Chittenden, Lamoille, Orange, Washington61 min
May 4, 7:41 PM EDTSevere Thunderstorm WarningBTVAddison, Rutland, Windsor51 min
May 4, 7:42 PM EDTFlash Flood WarningBTVChittenden, Lamoille, Washington3 hr

Nearby

Severe Thunderstorm Warnings in Vermont, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.